We believe that severe late ITP associated with COVID–19 was the most likely diagnosis to explain the observed isolated fulminant drop in platelet count that caused significant bleeding in this patient. There was no evidence of thrombotic thrombocytopenic purpura, disseminated intravascular coagulation, heparin-induced thrombocytopenia, hemophagocytic lymphohistiocytosis or any lymphoproliferative disorder. The observed thrombocytopenia was relatively resistant to first-line therapies but finally started to improve after 10 days of treatments. Although the patient presented life-threatening bleeding, he improved and survived this episode.
The patient had received several days of penicillin-based treatment and cephalosporins. However, we do not believe that his thrombocytopenia was an adverse effect of the antibiotic treatments due to the rapidity and the severity of the platelet fall. Rare cases of antibiotic associated ITP have been described, but the thrombocytopenia seemed to recover quickly after the agent had been stopped . Besides, cefazolin was not specifically one of them.
Different hematologic abnormalities have been observed in COVID–19 patients. Most of them have resulted in a hypercoagulable state causing thrombotic complications . Very few reported cases of hematological manifestations of COVID–19, such as our case, led to bleeding complications. Although four cases of COVID–19 ITP have already been reported, most of them occurred early after COVID–19 disease onset and responded well to first-line agents [5,6]. One of the recently published cases presented a similar thrombocytopenia timeline to our case . This patient presented a severe thrombocytopenia at day 12 of hospitalization while under anticoagulants for a pulmonary embolism for 48 hours. He presented an important hemorrhagic episode, only received platelet transfusions to treat thrombocytopenia and died within 24 hours, precluding any further observation . Although our case shares with this case the late presentation characteristic, ours is the only one that presented itself with life-threatening bleeding and intracerebral hemorrhage solely due to such a late occurring severe thrombocytopenia. Furthermore, it is the first case of COVID–19 associated ITP showing relative resistance to first-line ITP agents, as all other reported cases presented platelet count improvement within few days after IVIG administration [5,6].
ITP is not commonly associated with severe bleeding, as only 10% of adult patients with ITP presented any severe non-intracranial hemorrhage and 2% an intracerebral hemorrhage in a recent review . Amongst reported COVID–19 associated ITP cases, including ours, bleeding is frequently reported [5,6]. This observation may be either related to specific pathophysiological characteristics of the disease or to a reporting bias but needs further attention. We also observed a relative time lag in the clinical response to ITP first-line agents in our case. This relative lag may be caused by the underlying disease severity and its associated high antibody load but may also be related to the ongoing bleeding that may have contributed to platelet consumption and loss of the administered IVIG. Although it is not unusual for ITP to start to improve after 7 to 10 days of treatment, such a late response is not common .
As in many cases of ITP, there is no absolute proof that a specific etiology is the true causal factor for the immune reaction. However, several viral infections have been associated with ITP in the past . In COVID–19, disruption of the immune response is thought to play an important role in the disease, although the pathophysiology is yet to be better understood . A better understanding of such immune pathway will be essential to define best therapeutic approaches to ITP, either associated or not with COVID–19, in the context of the pandemic .